Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 125, NWS Austin/San Antonio, TX

September 27, 20114 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 27, 2011, 5:43 PM CDT for 4 counties in Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2011, 5:43 PM CDT (22:43 UTC)
Expired
Sep 27, 2011, 6:30 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Blanco County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 86 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 6:10 PM CDTTSTM WND GST 601 Nne Sisterdale, TXWIND GUSTS 50 TO 60 MPH.
Sep 27, 6:35 PM CDTTSTM WND GST 60Sisterdale, TXLARGE OAK TREE SNAPPED IN HALF AND TIN ROOF WAS PULLED UP IN SISTERDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2011-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2011-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS54 KEWX 272243
SVREWX
TXC031-171-259-265-272330-
/O.NEW.KEWX.SV.W.0125.110927T2243Z-110927T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CDT TUE SEP 27 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BLANCO COUNTY...
  SOUTHEASTERN GILLESPIE COUNTY...
  NORTHERN KENDALL COUNTY...
  EAST CENTRAL KERR COUNTY...

* UNTIL 630 PM CDT.

* AT 536 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES WEST OF CAIN CITY TO LUCKENBACH TO
  FLUGRATH...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
  FREDERICKSBURG TO 13 MILES SOUTHEAST OF FREDERICKSBURG TO BLANCO...
  AND MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BANKERSMITH...CYPRESS
  CREEK...KENDALIA...SISTERDALE...WARING AND COMFORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3030 9888 3028 9868 3027 9840 2993 9844
      2990 9874 2999 9912 3013 9902
TIME...MOT...LOC 2243Z 009DEG 13KT 3016 9892 3012 9870
          3011 9847

$$
1 follow-up statement
142 
WWUS54 KEWX 272303
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 PM CDT TUE SEP 27 2011

TXC031-171-259-265-272330-
/O.CON.KEWX.SV.W.0125.000000T0000Z-110927T2330Z/
GILLESPIE TX-KENDALL TX-KERR TX-BLANCO TX-
603 PM CDT TUE SEP 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN BLANCO...EAST CENTRAL KERR...NORTHERN KENDALL AND
SOUTHEASTERN GILLESPIE COUNTIES...

AT 600 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF CYPRESS CREEK TO 7 MILES
NORTH OF SISTERDALE TO FLUGRATH...OR ALONG A LINE EXTENDING FROM 9
MILES NORTH OF COMFORT TO 13 MILES NORTHEAST OF COMFORT TO BLANCO...
MOVING SOUTH AT 15 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE KENDALIA...CROWN AND
WARING.

LAT...LON 3022 9894 3021 9868 3021 9842 2993 9844
      2990 9874 2999 9912 3013 9902
TIME...MOT...LOC 2303Z 009DEG 13KT 3009 9893 3005 9871
          3004 9848

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:42 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 27, 3:42 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 PM CDT TUE SEP 27 2011

.DISCUSSION...
TIGHT ROTATION OF A SHORTWAVE OVER CENTRAL TX PROMPTED A RARE
ISSUANCE OF A RFW FOR DRY LIGHTNING. THE MOISTURE CONVERGENCE
ABOUT THE LOW APPEARS TO BE COMING TOGETHER QUICKLY AND THE FOCUS
WILL LIKELY SHIFT MORE TOWARD A SEVERE THUNDERSTORM THREAT...GIVEN
AFTERNOON TEMPS OF 95 TO 102. THEN TONIGHT A LARGER SHORTWAVE MOVE
E/NE TOWARD TX FROM MEXICO AND BRINGS WITH IT ADDITIONAL PACIFIC
MOISTURE TO POSSIBLY ENHANCE MEASURABLE PRECIP CHANCES. WITH DRY
AIR CURRENTLY IN PLACE AND THE SATELLITE AND MODEL DATA NOT
SHOWING A LARGE INFLUX OF MOISTURE...WILL KEEP CONSERVATIVE SLIGHT
CHC POPS IN PLACE FOR LATE TONIGHT INTO WEDNESDAY. WITH SOME WEAK
CONNECTIONS OF THE PACIFIC MOISTURE TAP WITH HURRICANE HILLARY...

THERE IS SOME HOPE THAT FUTURE MODEL RUNS WILL INCREASE THE RAIN
POTENTIAL ALONG AND AHEAD FOR THE FRONT THAT IS SET TO ARRIVE ON
LATE THURSDAY NIGHT. THIS FRONT IS SEPARATE FROM THE WEAKER FRONT
THAT WAS NEARLY WASHED OUT OVER CENTRAL TX...BUT SOME WIND SHIFTS
AND RESURGENCE OF THE FRONTAL BOUNDARY FROM TONIGHTS CONVECTION
AND SHORTWAVE ACTIVITY COULD ALSO ALTER WINDS AND POSSIBLY
INCREASE CONVERGENCE AND THEREFORE RAIN POTENTIAL.

WITH MUCH FOCUS ON THE NEXT 1-3 DAYS...CHANGES IN THE EXTENDED ARE
MORE SUBTLE WITH THE TRENDS REFLECTING A SLOWER DEPARTURE OF THE
UPPER RIDGE AND LESS COOLING AND DRYING BEHIND THE FRIDAY COLD
FRONT.

&&

.FIRE WEATHER...
RFW CONTINUES THROUGH 9 PM FOR THE COMPACT SHORTWAVE MOVING OVER A
DRY AND WELL-MIXED AIR MASS. RAINFALL RATES ARE SLOWLY
INCREASING...WITH RAINFALL INTENSITY DEVELOPING MORE QUICKLY AFTER
INTIAL FORMATION. STILL...WITH THE HIGH CLOUD BASES ABOVE 8 KFT...
SOME ADDITIONAL STRIKES OUTSIDE OF RAIN AREAS WILL BE POSSIBLE.
THE POTENTIAL FOR LIGHTNING STARTS SHOULD DECREASE WEDNESDAY AS
PACIFIC MOISTURE BEGINS TO FILL IN FROM THE WEST. THE FOCUS AFTER
TODAY SHUOLD THUS SHIFT TO THE FRONT TO APPROACH SOUTH CENTRAL TX
THURSDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73 101  74 101  69 /  30  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  70  99  69 100  66 /  30  20  20  20  20
NEW BRAUNFELS MUNI AIRPORT     71  99  70  99  67 /  20  20  20  30  20
BURNET MUNI AIRPORT            71  96  71  99  69 /  20  20  20  20  20
DEL RIO INTL AIRPORT           72  97  73  96  70 /  20  20  10  30  30
GEORGETOWN MUNI AIRPORT        71  97  70  98  67 /  30  20  20  20  20
HONDO MUNI AIRPORT             70  98  70  99  68 /  20  20  20  30  30
SAN MARCOS MUNI AIRPORT        71  98  72  98  68 /  30  20  20  30  20
LA GRANGE - FAYETTE REGIONAL   74  97  73  98  69 /  30  20  20  30  20
SAN ANTONIO INTL AIRPORT       73  97  74  98  69 /  20  20  20  30  30
STINSON MUNI AIRPORT           74  99  75 100  70 /  20  20  20  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
WITT...FAYETTE...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...KERR...LAVACA...LEE...LLANO...TRAVIS...WILLIAMSON...
WILSON.

&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Sep 27, 2:58 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
258 PM CDT TUE SEP 27 2011

TXZ171>173-183>194-202>209-217>225-228-281200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
258 PM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A RAD FLAG WARNING IS IN EFFECT UNTIL 9 PM. ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND INTO THE EVENING. THE MAIN THREAT WILL FROM THE THUNDERSTORMS
WILL BE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL TEXAS WEDNESDAY AND THURSDAY
DURING THE AFTERNOONS AND EVENINGS. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS TO 45 MPH.

A MORE SIGNIFICANT COLD FRONT IS EXPECTED TO ARRIVE FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 27, 4:20 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CDT TUE SEP 27 2011

TXZ193-209-272145-
BASTROP-FAYETTE-
420 PM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP AND WESTERN
FAYETTE COUNTIES UNTIL 445 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF SMITHVILLE...MOVING SOUTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SMITHVILLE...
  ROSANKY...
  CISTERN...
  TOGO...
  KIRTLEY...
  KOVAR...
  WEST POINT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 27, 4:44 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 PM CDT TUE SEP 27 2011

TXZ193-194-209-272230-
BASTROP-FAYETTE-LEE-
444 PM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP...EXTREME
SOUTHERN LEE AND WESTERN FAYETTE COUNTIES UNTIL 530 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SMITHVILLE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIRTLEY...
  WICCHESTER...
  WINCHESTER...
  WEST POINT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:13 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson62 min
Sep 27, 2:21 PM CDTRed Flag WarningEWXBastrop, Bexar, Blanco, Burnet, Caldwell, Comal and 15 more11 hr
Sep 27, 3:11 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano49 min
Sep 27, 4:11 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Llano49 min
Sep 27, 4:25 PM CDTSevere Thunderstorm WarningEWXBlanco50 min
Sep 27, 4:26 PM CDTSevere Thunderstorm WarningEWXLlano34 min
Sep 27, 4:52 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall38 min
Sep 27, 4:59 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano46 min
Sep 27, 5:12 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall33 min
Sep 27, 5:29 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson46 min
Sep 27, 5:38 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano52 min
Sep 27, 6:32 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Comal, Kendall, Kerr, Medina43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.